Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Gaylord, MI

June 8, 2003Crawford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2003, 3:41 PM EDT for Crawford County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 3:41 PM EDT (19:41 UTC)
Expired
Jun 8, 2003, 4:30 PM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Crawford County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 081941
SVRAPX
MIC039-082030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 430 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF GRAYLING TO 9
  MILES SOUTHWEST OF GRAYLING...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  GRAYLING AROUND 355 PM EDT
  HARTWICK PINES STATE PARK...FREDERIC AROUND 400 PM EDT
  LOVELLS AROUND 425 PM EDT

AT 310 PM EDT A WEATHER SPOTTER REPORTED TREES DOWN FROM THIS STORM 
10 MILES SOUTH OF KALKASKA IN KALKASKA COUNTY.

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4452 8484 4485 8480 4485 8437 4472 8437

&

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:05 AM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 9:05 AM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EDT SUN JUN 8 2003

OCCLUDED 1001MB SURFACE LOW CENTERED NEAR LA CROSSE WI. STILL.
SURFACE WARM FRONT WAS DOWNSTATE...BETWEEN MBS AND FNT. SOUTH OF THE
FRONT...SURFACE TEMPS WERE RISING INTO THE 60S WITH DEW POINTS
APPROACHING 60F. WARM CONVEYOR BELT SHRA HAD SPREAD INTO NW LOWER MI
AND WERE APPROACHING EASTERN UPPER.

FIRST...DENSE FOG HAS DIMINISHED THRU THE MORNING...NOW RESTRICTED
TO THE STRAITS AREA. WILL LET ADVISORY EXPIRE...BUT STILL MENTION
AREAS OF FOG IN FAR NORTHERN LOWER AND EASTERN UPPER.

SURFACE LOW WILL FINALLY START TO MOVE EAST THIS AFTERNOON ACROSS WI
AS UPPER SYSTEM HAS FINALLY CAUGHT UP. WARM FRONT WILL SLOWLY LIFT
NORTH... REACHING THE VICINITY OF M-55/M-72 LATE IN THE DAY. THE
COLD FRONT WILL WORK INTO SW AND W/CENTRAL LOWER. WIDESPREAD SHOWER
ACTIVITY WILL GRADULLY SPREAD ACROSS THE FORECAST AREA...AS THE
CURRENT GRIDS/ZONES REFLECT. NO MAJOR CHANGES NEEDED IN THAT REGARD.

MARGINAL SVR POTENTIAL WILL BE CONFINED TO AREAS NEAR/SOUTH OF THE
WARM FRONT IN NE/E CENTRAL LOWER. THIS IS NOT AN ESPECIALLY GOOD
SETUP FOR SVR. WITH THICK CLOUD COVER ALREADY ENCROACHING ON THE
AREA...OPPORTUNITY FOR SIGNIFICANT DESTABILIZATION IS NOT LARGE.
THOUGH NEAR 60F DEW POINTS WILL BE WORKING INTO THE SE ZONES...
TEMPS WILL HAVE TO WORK JUST TO REACH THE UPPER 60S. CAPES WILL RISE
TO 1000-1500J/KG AS THE SOUPY AIR MOVES IN. BUT SHEAR IS NOT
IMPRESSIVE. 35-40KT AT 500MB IS MARGINALLY SUPPORTIVE...BUT WIND
FIELDS ARE QUITE WEAK BELOW 500MB. HARD TO SEE MORE THAN ISOLATED
LARGE HAIL/WIND DAMAGE IN THE SE.

WILL TWEAK TEMPS DOWN IN MANY LOCALES WITH CLOUDS/PRECIP ALREADY
HERE.

.APX...NONE.

ZOLTOWSKI
Hazardous weather outlook, Jun 8, 1:18 PM EDT, 2 hours 23 minutes before
MIZ008-015>036-041-042-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
118 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON
ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY NEAR AND SOUTH OF M-72.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 7 PM.
HAIL AROUND AN INCH IN DIAMETER...AND WIND GUSTS AROUND 60
MPH...WILL BE POSSIBLE WITH THE STRONGEST STORMS. SEE ONGOING
WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS THE AREA ON TUESDAY. SOME
OF THESE STORMS MAY BE SEVERE ACROSS NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS...
PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

In the hours before

Special weather statement, Jun 8, 1:24 PM EDT, 2 hours 17 minutes before
MIZ025>036-041-042-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
124 PM EDT SUN JUN 8 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GRAND TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...
     BENZIE...MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...
     OGEMAW...ARENAC AND GLADWIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

JZ
Local storm report, Jun 8, 2:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0237 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    3 NW CADILLAC             MI   0.75 IN HAIL
06/08/03   WEXFORD                        REPORTED BY ANIMAL CONTROL
                                          OFFICER

JZ
Local storm report, Jun 8, 3:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0337 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10 S KALKASKA             MI   WIND DAMAGE
06/08/03   KALKASKA                       TREES DOWNED AT
                                          INTERSECTION OF M-66 AND
                                          WEST SHARON RD. TIME
                                          ESTIMATED

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:45 PM EDTSevere Thunderstorm WarningAPXWexford60 min
Jun 8, 2:38 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Missaukee57 min
Jun 8, 2:43 PM EDTSevere Thunderstorm WarningAPXWexford17 min
Jun 8, 3:19 PM EDTTornado WarningAPXKalkaska41 min
Jun 8, 3:50 PM EDTSevere Thunderstorm WarningAPXGladwin40 min
Jun 8, 4:14 PM EDTSevere Thunderstorm WarningAPXGrand Traverse46 min
Jun 8, 4:19 PM EDTSpecial Marine WarningAPX56 min
Jun 8, 4:30 PM EDTSevere Thunderstorm WarningAPXGladwin45 min
Jun 8, 4:51 PM EDTSevere Thunderstorm WarningAPXOgemaw54 min
Jun 8, 5:37 PM EDTSevere Thunderstorm WarningAPXWexford53 min
Jun 8, 6:29 PM EDTSevere Thunderstorm WarningAPXMissaukee61 min
Jun 8, 6:31 PM EDTSevere Thunderstorm WarningAPXWexford44 min
Jun 8, 7:06 PM EDTTornado WarningAPXMissaukee39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.